News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Heart Failure

Question: My First Cardiac episode and abnormal ECG


 Carolyn - Sun Aug 08, 2004 3:53 pm

Dear Dr:
I am a 54 year old female and one day before entering the hospital for a total knee replacement I had my first abnormal ECG. It stated I had 1. Incomplete right bundle branch block, and 2. Consider Left Ventricular Hypertrophy. My blood pressure was 149/102. My blood pressures usually only runs over 140/80 when under stress such as a doctors visit. After my surgery, on the 8th day while being walked by PT, I felt a crushing pain in my chest and collapsed to the floor. My husband,who was with me at the time, said my chest was heaving as though it were going to jump out of my chest. I was told about an hour later that the cardiac ensyme test was ok and my ECG only showed Voltage criteria for left ventricular hypertrophy.
During the past two years I have gained weight from 215 to 234 and I am 5'4" tall. I also have been sedentary as I have not been able to walk on either leg so have mainly used a wheelchair or walker. A short walk of 30 feet using a walker will leave me winded.
Can you tell me what the ECG indicates and is there any significance of the chest pain shortly after surgery. Both my parents died in their 60's from heart disease. Needless to say,I am scared and could use any information you can give me on what this means and where do I go from here. My orthopedic Dr, who did the knee replacement, refuses to discuss this with me.
Thanks,
Carolyn
 Dr. Yasser Mokhtar - Sun Aug 08, 2004 9:37 pm

User avatar Dear Carolyn,

A patient who has chest pain after an orthopedic surgery in mind has either a heart attack (which was ruled out in your case by the negative ecg and the negative blood tests) or a blood clot to the lungs (which you did not mention anything about in your post. You did not mention whether you were on any blood thinners or not (the standard of care after orthopedic surgery is to give prophylactic blood thinners to patients to prevent venous blood clotting in the lower limbs and the lungs, these can be given either subcutaneous in the abdomen usually or intravenous and then followed by a medication called coumadin orally), you did not mention whether you had a ct scan of the chest to rule out blood clot to your lungs and whether or not you had a doppler scan of your legs to rule out deep venous thrombosis of the legs.

Your ecg picture is non-specific. Having a pattern of left ventricular hypertrophy does not necessarily mean that you have it because ecg is not the gold standard for diagnosis of left ventricular hypertrophy. To diagnose left ventricular hypertrophy, you have to have an echocardiogram. The incomplete right bundle branch block is a normal variant.

Regarding your weight gain and being winded with exercise, this could mean that you are just unfit because you gained all this weight. You have to have an echocardiogram to diagnose heart failure as well. It will show your heart function accurately.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped and waiting for your update.

Yasser Mokhtar, M.D.
 Carolyn - Mon Aug 09, 2004 10:03 am

Dear Dr. Mokhtar:
Thanks again for your reply. In addition I have further questions.
First of all, to answer your questions blood thinners were not used because I would not accept blood transfusions before, during or after surgery in accord with my religious beliefs. A Cell Saver was used instead during and after surgery. No doppler was used on my legs nor was any CT scan of the chest used after the incident mentioned. Rather I was discharged the next day from the hospital with no further tests being done. Does this mean I probably had a blood clot? If so, am I still in danger? Or could it have dissolved on its own? I have been taking Ibuprofin for pain, on my own, since leaving the hospital. Do you have any reccomendations as to further follow-ups on this? I have not had any chest pain since that one episode in the hospital a week ago.
Thanks,
Carolyn
 Dr. Yasser Mokhtar - Mon Aug 09, 2004 11:16 am

User avatar Dear Carolyn,

Thank you very much for the update.

Tough question, i am not sure whether there is an absolute correct answer to it.

You are not having any more chest pain, that's a good sign. However, you are having shortness of breath, and this could point to the effect the blood clot had on your lungs.

i would recommend having:

1. Doppler exam on the veins of your legs: if a blood clot is found in your legs, then there is a higher chance that the chest pain that you had was secondary to a blood clot in your lungs.
2. Echocardiogram (ultrasound of the heart): to evaluate for the presence or absence of pulmonary hypertension (high blood pressure in the lung blood vessels) which can point to blood clot in the lung.
3. Ventilation-perfusion lung scan: If your primary care provider thinks that this is feasible.

How about a ct scan of the chest? i don't think it would be of any benefit at this time.

The real question is: if you are diagnosed with a blood clot in the legs and/or lung and knowing that the treatment is going to be blood thinners and knowing you don't accept blood transfusions and there is of course always a risk of bleeding in patients getting blood thinners. The question is would it make a difference if we know whether or not you have a blood blot in the lung knowing that you might not be agreeable to taking blood thinners (the treatment of blood clot in the lung?).

The answer might be yes. If there is a blood clot in your legs and a blood clot in the lungs and you don't agree to taking blood thinners, there is another alternative which might not be the best on the long run but it is the only one available and that is placing a device that prevents blood clots from the legs to reaching the lungs. This device is called an inferior vena cava filter.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped and if you still have any questions or concerns, please don't hesitate to post them.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here